Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 300, NWS Norman, OK

June 15, 20024 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 7:15 PM CDT for 4 counties in Oklahoma. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 7:15 PM CDT (00:15 UTC)
Expired
Jun 15, 2002, 8:00 PM CDT
In force
45 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Garfield County, OK, Kingfisher County, OK, Logan County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:17 PM CDTThunderstorm Wind 52 EBison, OK
Jun 15, 7:17 PM CDTThunderstorm Wind 52 EHennessey, OK
Jun 15, 7:30 PM CDTThunderstorm WindBillings, OKLarge tree limbs were downed.
Jun 15, 7:33 PM CDTThunderstorm Wind 52 EMarshall, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160015
SVROKC
OKC047-073-083-103-160100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
713 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KINGFISHER COUNTY IN CENTRAL OKLAHOMA
  LOGAN COUNTY IN CENTRAL OKLAHOMA
  SOUTHERN GARFIELD COUNTY IN NORTHERN OKLAHOMA
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 800 PM CDT

* AT 713 PM CDT...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORM FROM 4 MILES EAST OF BILLINGS TO 10 MILES NORTHWEST OF 
LOYAL...MOVING SOUTHEAST AT 40 MPH.  THIS LINE OF STORMS HAS A 
HISTORY OF PRODUCING WIND GUSTS OF 60 TO 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE BILLINGS...BISON...CEDAR VALLEY...
  CIMARRON CITY...COVINGTON...CRESCENT...DOUGLAS...DOVER...
  HENNESSEY...KINGFISHER...LOVELL...LOYAL...LUCIEN...MARLAND...
  MARSHALL...MULHALL...OMEGA...ORLANDO...PERRY AND RED ROCK

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS OF 60 TO 70 MPH
ARE LIKELY WITH THIS LINE OF SEVERE THUNDERSTORMS.


LAT...LON 3660 9712 3660 9750 3630 9763 3620 9824
          3577 9821 3588 9737 3616 9735 3636 9714

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 15, 3:46 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 15 2002

SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW
WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE
OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD
THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS
OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW
VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT.
THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG
DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT
BASED ON CURRENT RADAR TRENDS OVER KS. S.

MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY
EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL
YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE
ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO
INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N
INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF
SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT
POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING
NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE
LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW
STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD
DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY
EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL
QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED
TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME.
NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE
RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING.

WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT
MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS
CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT.
TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS.

FCSTID = 24
OKC   62  81  62  83 /  90  20  20  30
HBR   61  86  61  84 /  90  10  30  30
SPS   63  81  62  83 /  90  40  20  30
GAG   59  85  60  85 /  90  10  30  30
PNC   61  83  61  85 /  90  10  20  30
DUA   61  78  62  81 /  80  70  20  30

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000
PM CDT SATURDAY FOR ZONES
OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK
Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026..
.OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01
4...OKZ031...OKZ022...OKZ005...OKZ010.

TX...NONE.

In the hours before

Special weather statement, Jun 15, 5:00 PM CDT, 2 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT JUN 15 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS OVER THE REST OF CENTRAL AND WESTERN OKLAHOMA.
THE POTENTIAL EXISTS FOR A SIGNIFICANT WIND DAMAGE EVENT ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM BUFFALO...
TO HOBART...TO GRANDFIELD...TO ARCHER CITY TEXAS. THE SLIGHT RISK
AREA IS EAST OF THAT LINE.

TIMING...
THE GREATEST AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS IS
EXPECTED TO BE BETWEEN 5 PM AND 3 AM TONIGHT...BEGINNING FIRST IN
NORTHWEST OKLAHOMA AND THEN SPREADING SOUTHEASTWARD.

EXPECTED WEATHER AND IMPACTS...
WIND GUSTS FROM 60 TO 70 MPH... WITH A FEW GUSTS OVER 75 MPH...
AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE CAPABLE OF PRODUCING
DAMAGE TO HOMES... ROOFS... VEHICLES AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS AT ANY TIME THIS EVENING
THROUGH TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.

DISCUSSION...
WARM... MOIST AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO SPREAD
NORTHWARD INTO THE TEXAS AND OKLAHOMA PANHANDLES AND HIGH PLAINS
THIS AFTERNOON...AS A SURFACE LOW DEVELOPS IN SOUTHEAST COLORADO IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE. STRONG THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST COLORADO AND MUCH OF SOUTHERN KANSAS AS OF
LATE THIS AFTERNOON. STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR WILL EXIST AHEAD OF THESE STORMS AS THEY ORGANIZE INTO A
COMPLEX AMD MOVE SOUTHEAST INTO OKLAHOMA THIS EVENING. A FEW
SUPERCELLS WILL BE POSSIBLE...BUT THE MAIN RISK WILL BE DAMAGING
THUNDERSTORM WINDS...POSSIBLY UP TO 80 MPH LOCALLY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL BE THE RISK OF LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS COULD EXCEED 2 INCHES BY
EARLY SUNDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY...JUNE 16TH.

SIX/24
Local storm report, Jun 15, 5:46 PM CDT, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    10 NE CAMP HOUSTON        OK   .75 INCH HAIL
06/15/02   WOODS                          PUBLIC REPORT

KT
Local storm report, Jun 15, 6:21 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    4 NW CAPRON               OK   70 MPH WIND GUST
06/15/02   WOODS                          ESTIMATED BY PUBLIC.
                                          ALSO 2 TO 3 INCH TREE
                                          LIMBS BROKEN.

0610 PM    8 E BYRON                 OK   80 MPH WIND GUST
06/15/02   ALFALFA                        ESTIMATED BY PUBLIC.

KT
Local storm report, Jun 15, 6:36 PM CDT, 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    7 SW ALVA                 OK   64 MPH WIND GUST
06/15/02   WOODS                          MEASURED BY MESONET

0610 PM    7 SW ALVA                 OK   63 MPH WIND GUST
06/15/02   WOODS                          MEASURED BY MESONET

0615 PM    1 SW CHEROKEE             OK   58 MPH WIND GUST
06/15/02   ALFALFA                        MEASURED BY MESONET

KT
Local storm report, Jun 15, 7:01 PM CDT, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3 NW CARRIER              OK   60 MPH WIND GUST
06/15/02   GARFIELD                       ESTIMATED BY PUBLIC.
                                          ALSO 2 INCH TREE LIMBS
                                          DOWN.

0645 PM    5 N MENO                  OK   60 MPH WIND GUST
06/15/02   MAJOR                          ESTIMATED BY PUBLIC.

KT
Local storm report, Jun 15, 7:09 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ENID                      OK   70 MPH WIND GUST
06/15/02   GARFIELD                       ESTIMATED GUST. REPORTED
                                          BY COUNTY SHERIFFS OFFICE.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningOUNDewey38 min
Jun 15, 7:26 PM CDTSevere Thunderstorm WarningOUNCuster64 min
Jun 15, 7:32 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills58 min
Jun 15, 7:51 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma39 min
Jun 15, 8:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita57 min
Jun 15, 8:15 PM CDTSevere Thunderstorm WarningOUNBlaine30 min
Jun 15, 8:19 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Kiowa56 min
Jun 15, 8:28 PM CDTSevere Thunderstorm WarningOUNBeckham32 min
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningOUNJackson64 min
Jun 15, 9:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady59 min
Jun 15, 9:11 PM CDTSevere Thunderstorm WarningOUNTillman64 min
Jun 15, 9:14 PM CDTSevere Thunderstorm WarningOUNKiowa31 min
Jun 15, 9:38 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens52 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningOUNJefferson56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.